Colorado, 2020Debris Flows in Colorado, July 27, 2020
July 27, 2020 · NWS GJT · 3 events in 2 counties and zones
Monsoonal moisture continued to advect into western Colorado on the backside of an area of high pressure. Numerous showers and thunderstorms developed over the area on July 27th, many of which produced periods of moderate to heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture continued to advect into western Colorado on the backside of an area of high pressure. Numerous showers and thunderstorms developed over the area on July 27th, many of which produced periods of moderate to heavy rain. After receiving 1 to 3 inches of rain on average over the course of a few days, portions of southwest Colorado were well saturated and vulnerable to flash flooding and debris flows. A couple of mudslides were reported across San Miguel and Ouray counties as a result of the heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 12:19 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 27, 12:19 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
119 PM MDT Mon Jul 27 2020
.SHORT TERM...(Today through Tuesday)
Issued at 338 AM MDT Mon Jul 27 2020
After a quiet night it should be an active day across at least the
southern tier of the forecast area as monsoonal moisture continues
to advect into the region. The current synoptic setup shows high
pressure situated over the New Mexico/Texas border with an upper
level trough extending across southern California. As the trough
lifts to the northeast the high will be allowed to retrograde to
the southwest throughout the day, centering just to our south by
this evening. Monsoonal moisture will circulate on the backside of
the ridge today, producing scattered to numerous showers and
thunderstorms south of I-70. Coverage of storms will be a bit
spottier further north but, with precipitable water values
continuing to run well above normal, isolated to scattered
convection will still develop this afternoon. Speaking of an
abundance of moisture, rainfall reports from the last 24 to 48
hours have been impressive, particularly across Archuleta, La
Plata, Hinsdale, and San Juan counties. These areas have seen
anywhere from 1 to 3 inches based on CoCoRaHS reports with locally
higher amounts of 4 or more inches estimated by automated gages.
Given the well saturated soils, and the slow storm motion
anticipated today due to the high pressure, have gone ahead and
issued a Flash Flood Watch for the San Juan Mountains as well as
the Animas and San Juan River Basins. The watch is in effect from
noon to midnight with the evening hours looking particularly
active as the trough approaches from the west and provides
additional lift aloft.
The trough is projected to continue its progression northeast on
Tuesday, trekking over the western slope during the early part of
the day before brushing the Divide Tuesday evening. This will
result in another round of convection, finally allowing for better
coverage of showers and storms across the north. Well above normal
precipitable water values will continue to favor the potential for
heavy rain, especially since marginal instability could lead to
stronger storms. As far as the area of high pressure is concerned,
the ridge will flatten slightly in response to the trough but it
will still continue to slide westward throughout the day.
.LONG TERM...(Tuesday night through Sunday)
Issued at 338 AM MDT Mon Jul 27 2020
The trough will move northeast towards the Northern Plains
Tuesday night with fairly widespread subsidence settling across
the forecast area in its wake. Wednesday onwards will see the
ridge of high pressure rebuild over the Desert Southwest with its
axis extending all the way to Northern Canada by the weekend. The
broad nature of the high will cutoff any monsoonal flow and keep
precipitation chances at a minimum through the end of the week
with barely isolated convection possible along the Divide each day
in response to residual moisture. Temperatures will run 3 to 6
degrees above normal under the ridge with minimum humidities
dropping back into the single digits to low teens, though light
winds at the surface will minimize fire weather concerns.
The end of the work week will see a broad Pacific trough elongate
off the coast of the Pacific Northwest. For now, it doesn't look
to be strong enough to eradicate the ridge over our region through
the weekend, though it will shift its axis further east.
Regardless, dry and warm weather will prevail through the end of
the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 112 PM MDT Mon Jul 27 2020
Isolated showers and thunderstorms will increase in coverage this
afternoon. KTEX, KDRO, and KGUC will have the best chances for
storms on station with convection in the vicinity of most other
TAF sites along and south of I-70 as the day goes on. Biggest
concern will be some heavy downpours, briefly restricting
visibilities and bringing in some low ceilings. Even so, expect
VFR to be predominant for the next 24 hours. Showers will linger
through Tuesday as a disturbance passes overhead.
&&
.HYDROLOGY...
Issued at 338 AM MDT Mon Jul 27 2020
Scattered to numerous storms are expected again across much of
southwest Colorado through this evening. Storms will be capable
of producing locally heavy rainfall which, when combined with slow
storm motion, will enhance the risk of localized flash flooding.
As a result, a Flash Flood Watch is in effect for the San Juan
Mountains as well as the Animas and San Juan River Basins, from
noon MDT today to midnight MDT tonight. Rainfall amounts of half
an inch to two inches in a short amount of time will exacerbate
flooding concerns in the watch area. Flash flooding will be
possible over the 416 and East Canyon Fire burn scars and areas
that have seen saturated soils due to previous heavy rains. The
ground in burn scar areas is unstable, so debris flows and
mudslides could occur in and around the burn scar.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ019-022-023.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJT
HYDROLOGY...MMS
Hazardous weather outlook, Jul 27, 2:45 AM MST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
345 AM MDT Mon Jul 27 2020
COZ001>014-017-018-020-021-UTZ022>025-027>029-281300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Southeast Utah-
Eastern Uinta Mountains-Eastern Uinta Basin-Tavaputs Plateau-
Arches/Grand Flat-La Sal and Abajo Mountains-
Canyonlands/Natural Bridges-
345 AM MDT Mon Jul 27 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will occur this afternoon and
evening. Lightning, gusty winds, and brief heavy rain will all be
possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered showers and thunderstorms are expected Tuesday with
lightning, gusty winds, and brief heavy rain possible with storms.
Warmer and drier conditions look to return from Wednesday
onwards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
COZ019-022-023-281300-
Southwest San Juan Mountains-Animas River Basin-
San Juan River Basin-
345 AM MDT Mon Jul 27 2020
This hazardous weather outlook is for portions of southwest
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will occur this
afternoon and evening. In addition to lightning and gusty winds,
moderate to heavy rain will be possible with storms. Storms will
be slow moving which will enhance the risk of localized flash
flooding across portions of southwest Colorado.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered showers and thunderstorms are expected Tuesday with
lightning, gusty winds, and brief heavy rain possible with storms.
Warmer and drier conditions look to return from Wednesday
onwards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Debris Flow, San Miguel
- When
- July 27, 1:30 PM MST
- Where
- San Miguel County, 5.78 mi W of Telluride to 5.31 mi W of Telluride
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.919, -107.775
A mudslide that measured 35 feet wide and was 3 to 5 feet deep occurred around midday and blocked Bridal Veil Road. More than 40 people were temporarily stranded while county road crews created a temporary passage. Additionally, boulders the size of small refrigerators were seen tumbling down. Radar estimates showed one hour rain rates of up to half an inch.
Debris Flow, Ouray
- When
- July 27, 2:00 PM MST
- Where
- Ouray County, 3.29 mi NW of Campbird to 3.64 mi NW of Campbird
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.998, -107.778
A mudslide closed County Road 361, to Yankee Boy Basin, near Twin Falls as a result of heavy rain.
Debris Flow, Ouray
- When
- July 27, 2:10 PM MST
- Where
- Ouray County, 1.91 mi NNE of Red Mtn to 1.92 mi SSW of Red Mtn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.926, -107.689
Several mudslides occurred along Colorado Highway 550 as a result of heavy rain. One was reported at mile marker 83 which led to a partial closure for southbound traffic as the debris was cleared. Both Black Bear and Imogene Passes also closed on the Telluride side due to the debris flows.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, July 27, 20201 death · 3 injured · $72,000 · 54 kt wind · 12 events
- Rip Current in Florida, July 27, 20201 death · 1 event
- Debris Flows in Arizona, July 27, 2020$100,000 · 2 events
- Damaging Winds in New York, July 27, 2020$45,000 · 50 kt wind · 8 events
- Flood and Damaging Winds in Ohio, July 27, 2020$33,000 · 50 kt wind · 14 events
- Heat and Damaging Wind in New York, July 27 to 28, 202050 kt wind · 22 events
- Flash Flooding and Heavy Rain in New York, July 27, 202014 events
- Flash Flood and Damaging Winds in Utah, July 27, 202058 kt wind · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 27, 20207 events
- Damaging Winds in West Virginia, July 27, 202050 kt wind · 7 events
- Damaging Winds in Ohio, July 27, 2020$5,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Erie, July 27, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896648, 897201, 896655.